Thousands of people who suffer from gastrointestinal problems such as severe heartburn, acid reflux and gastroparesis, are treated with the prescription drug Reglan, known by the generic metoclopramide. These drugs were originally prescribed for daily use for as long as two years in some patients. What patients may not realize is that long-term use of the drug is no longer recommended – and, in fact, falls under an FDA black box warning – as it can cause a serious and sometimes permanent neurological disorder known as Tardive Dyskinesia.
Tardive Dyskinesia is an involuntary movement disorder that causes repetitive movements of the face and limbs. These movements include lip smacking, grimacing, tongue protusion, rapid eye movements or blinking, puckering and pursing of the lips, or impaired movements of the fingers. It is a debilitating condition whose symptoms often do not go away even after the offending medication has been stopped.
Metoclopramide was originally used to treat psychosis in patients, but the drug showed more promise in controlling gastrointestinal disorders and is now largely used for this purpose. Neuroleptic drugs like metoclopramide, which also includes anti-psychotic drugs, have been associated with movement disorders and other serious side effects since the 1990s.
In 2000, Cisapride, another anti-psychotic drug that was also released as a gastrointestinal medication, was discontinued after it was found to cause cardiac complications in patients treated with the medication. This likely delayed the reporting of adverse events associated with metoclopramide.
Until the black box warning was issued earlier this year, metoclopramide safety labels indicated Tardive Dyskinesia was a rare side effect and did not warn against long-term use of the drug. In the interim, doctors freely prescribed the drug without knowledge of the serious problems it could cause over time. As a result, hundreds of people have filed suit against the makers of metoclopramide claiming they were not adequately warned of the dangers of taking the heartburn medication.